538 MEDICAL JURISPRUDENCE
This compound is added to petrol to prevent "knocking", and the
mixture, known as ethyl petrol or ethyl gasoline, is used as a fuel for motor
cars. It is absorbed either by inhalation or through the intact skin, and acts
as a dangerous poison to persons engaged in the manufacture of lead tetra-
ethyl. However, investigations in England and in the United States of
America have shown that drivers of cars using this fuel are not likely to be
affected, if the amount of lead tetra-ethyl does not exceed 1 part in 1,300
parts by volume, or 650 parts by weight, of petrol, and that some absorption
of lead may be noticed in the employees handling the fuel in garages and
stations, but the effect is slight.88
Acute Poisoning.—This occurs mostly from lead acetate.
Symptoms.—A sweet, metallic, astringent taste, a sensation of burning
and dryness in the throat, and intense thirst immediately after swallowing
the poison. Vomit occurs within half-an-hour, the vomited matter being
wjiite or tinged with blood. Colicky pain comes in paroxysms, but is
relieved by pressure. The abdominal walls are tender and contracted.
Constipation is a constant feature, though purging has occurred in some
exceptional cases, when the stools are offensive and dark or black from the
formation of lead sulphide. The urine is scanty. The tongue is coated and
the breath is very foul and offensive. Great prostration occurs with cold,
clammy skin and quick, feeble pulse. The nervous symptoms develop, viz.
drowsiness, insomnia, headache, vertigo, muscular cramps, convulsions,
numbness, and paralysis of the lower limbs. Wasting follows, and death
occurs generally from exhaustion.
In acute poisoning by lead tetra-ethyl the central nervous system is
affected, and the chief symptoms are irritability, nervousness, insomnia,
headache, vertigo, mental excitement, muscular weakness, delirium and con-
vulsions. There may be nausea and vomiting.
Three fatal cases S9 of lead tetra-ethyl poisoning occurred recently in Bengal. These
men along with others were engaged in cleaning large empty petrol tanks irx which
leaded petrol was stored. There was some scum or semi-solid substance at the bottom
of these tanks which they were cleaning. After a few days they developed headache,
insomnia, restlessness, forgetfulness, delusion, delirium and signs of violent mania, such
as shouting and knocking the head against a wall before they died. Cassels and Dodds °°
describe twenty-five cases of lead tetra-ethyl poisoning of varying degrees of severity
which occurred during petrol tank cleaning operations.
Subacute Form.—The subacute form of poisoning results from the
administration of repeated small doses of a soluble salt, such as lead acetate.
A blue line is marked on the gums, and the gastro-intestinal symptoms are
usually present. The face is livid and sunken and the look is anxious. The
secretions are mostly arrested. The urine is scanty and deep red. The
nervous symptoms are more prominent, such as numbness, vertigo, dragging
pain in the loins, cramps and paralysis of the lower limbs. Death, though
rare, may occur from convulsions and coma within three days.
After apparent recovery the symptoms sometimes return probably in an
aggravated form, and the illness lasts for a long time.
Fatal Dose.—Uncertain. Lead is not an active poison, though alarming
symptoms have been produced even from the medicinal doses of acetate of
lead. About 300 grains of a soluble lead salt, such as lead acetate, may
cause death, although recovery has followed one ounce of sugar of lead or of
lead carbonate. One-and-a-half ounces of carbonate of lead have proved
fatal, and a "knife-pointful" of litharge taken with a view to procuring
88. For full details vide Jour. Amcr. Med. Assoc., Jan. 30, 1926, p. 370 ; Brit. Med. Jour.,
?* 14A^92?> p* PJ?*^ March 3' 1928> PP- 363> 366! Lcmcet, April 12, 1930, p. 820.
89. Ghosh and Bagchi, Organic and Toxicological Chemistry, Ed. IV, p, 578 ; see also
Amalananda Das and U. C. Sarkar, Jour. Ind. Med. Assoc., Sep. 1948, p 377
90. Brit. Med. Jour., Nov. 9, 1946, p. 681. , *'.°lf-